Alert archive / North Dakota / Areal Flood Warnings in 2011

Areal Flood Warning 21, NWS Bismarck, ND

June 18, 2011Mercer County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this areal flood warning at Jun 18, 2011, 11:20 PM CDT for Mercer County, Morton County, Oliver County, North Dakota. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 11:20 PM CDT (04:20 UTC)
Expired
Jun 19, 2011, 4:51 PM CDT
In force
18 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 89 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WGUS43 KBIS 190420
FLWBIS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1120 PM CDT SAT JUN 18 2011

NDC057-059-065-200430-
/O.NEW.KBIS.FA.W.0021.110619T0420Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-MORTON ND-
1120 PM CDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1130 PM CDT SUNDAY

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR         
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL NOW EXITING
  CENTRAL OLIVER COUNTY. HOWEVER...SEVERAL ROUNDS OF THUNDERSTORMS
  MOVED OVER THIS AREA SATURDAY EVENING...PRODUCING ESTIMATED
  RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE...ESPECIALLY IN FAR SOUTHEAST MERCER COUNTY. THIS
  OVERLAND FLOOD WARNING WILL REPLACE THE FLASH FLOOD WARNING THAT
  WAS TO EXPIRE AT MIDNIGHT CDT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.
  FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF
  NORTHWESTERN MORTON...SOUTHERN MERCER AND WESTERN OLIVER
  COUNTIES...INCLUDING THE TOWNS OF BEULAH...HAZEN AND HEBRON.

SIGNIFICANT RISES ON ELM CREEK...COYOTE CREEK AND BRUSH CREEK IN 
SOUTHERN MERCER COUNTY...AND OTTER CREEK IN WESTERN OLIVER COUNTY 
CAN BE EXPECTED TONIGHT. THIS WILL LEAD TO RISES ON THE KNIFE 
RIVER...UPSTREAM OF BEULAH LATE TONIGHT AND SUNDAY. A RAINFALL 
REPORT OF 2.7 INCHES WAS RECEIVED FROM SOUTHERN MERCER COUNTY 
SATURDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4683 10209 4688 10210 4698 10210 4699 10214
      4714 10214 4731 10165 4737 10139 4722 10137
      4706 10149 4684 10191

$$

HAMILTON
3 follow-up statements
975 
WGUS83 KBIS 190553
FLSBIS

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1253 AM CDT SUN JUN 19 2011

NDC057-059-065-200430-
/O.CON.KBIS.FA.W.0021.000000T0000Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-MORTON ND-
1253 AM CDT SUN JUN 19 2011

...FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN MORTON...WESTERN
OLIVER AND SOUTHERN MERCER COUNTIES UNTIL 1130 PM CDT SUNDAY...

SEVERAL BANDS OF THUNDERSTORMS MOVED THROUGH THIS AREA SATURDAY 
EVENING AND RADAR ESTIMATED FROM 2 TO 4 INCHES FELL. A REPORT OF 2.7 
INCHES OF RAIN CAME IN FROM SOUTHERN MERCER COUNTY.

NO ADDITIONAL RAIN IS FORECAST THE REST OF SATURDAY NIGHT... 
HOWEVER...RUNOFF FROM THE HEAVY RAIN EARLIER WILL LEAD TO FLOODING. 
SIGNIFICANT RISES ON ELM CREEK...COYOTE CREEK...BRUSH CREEK...
AND OTTER CREEK CAN BE EXPECTED OVERNIGHT. THIS WILL LEAD TO RISES
ON THE KNIFE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTY AND TOWNSHIP ROADS...LOW LYING 
AREAS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE INTO FLOOD WATER.

&&

LAT...LON 4683 10209 4688 10210 4698 10210 4699 10214
      4714 10214 4731 10165 4737 10139 4722 10137
      4706 10149 4684 10191

$$

JP MARTIN
759 
WGUS83 KBIS 191244
FLSBIS

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
744 AM CDT SUN JUN 19 2011

NDC057-059-065-200430-
/O.CON.KBIS.FA.W.0021.000000T0000Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-MORTON ND-
744 AM CDT SUN JUN 19 2011

...FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN MORTON...WESTERN 
OLIVER AND SOUTHERN MERCER COUNTIES UNTIL 1130 PM CDT SUNDAY...

SEVERAL BANDS OF THUNDERSTORMS MOVED THROUGH THIS AREA SATURDAY 
EVENING AND RADAR ESTIMATED FROM 2 TO 4 INCHES OF RAIN FELL. A 
REPORT OF 2.7 INCHES CAME IN FROM SOUTHERN MERCER COUNTY.

ADDITIONAL RAIN IS POSSIBLE TODAY. ANY FLOODING ONGOING WILL BE 
EXACERBATED BY ADDITIONAL RAIN TODAY. SIGNIFICANT RISES ON ELM 
CREEK...COYOTE CREEK...BRUSH CREEK...AND OTTER CREEK CAN BE
EXPECTED. THIS WILL LEAD TO RISES ON THE KNIFE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTY AND TOWNSHIP ROADS...LOW LYING 
AREAS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4683 10209 4688 10210 4698 10210 4699 10214
      4714 10214 4731 10165 4737 10139 4722 10137
      4706 10149 4684 10191

$$

JP MARTIN
004 
WGUS83 KBIS 192151
FLSBIS

FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM CDT SUN JUN 19 2011

NDC057-059-065-192204-
/O.CAN.KBIS.FA.W.0021.000000T0000Z-110620T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER ND-OLIVER ND-MORTON ND-
451 PM CDT SUN JUN 19 2011

...THE FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN MORTON...
WESTERN OLIVER AND SOUTHERN MERCER COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

HOWEVER...A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. SHOWERS AND 
THUNDERSTORMS ARE AGAIN POSSIBLE TONIGHT THROUGH TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT AND TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4683 10209 4688 10210 4698 10210 4699 10214
      4714 10214 4731 10165 4737 10139 4722 10137
      4706 10149 4684 10191

$$

WETZEL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 18, 9:05 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 9:05 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SAT JUN 18 2011

.UPDATE...
UPDATED POPS/WEATHER.

&&

.DISCUSSION...

LINE OF THUNDERSTORMS FROM THE TURTLE MOUNTAINS SOUTH THROUGH
BISMARCK AND TOWARDS MOBRIDGE SD CONTINUES TO SLOWLY PUSH EAST.
CONVECTIVE ACTIVITY SHOULD CONTINUE TO DIMINISH OVER THE NEXT
HOUR OR TWO AS SFC BASED STORM DEVELOPMENT ENDS WITH THE
DEVELOPMENT OF THE NOCTURNAL LOW LEVEL INVERSION. WILL CONTINUE
TO MENTION HEAVY RAIN AND POSSIBLE SEVERE STORMS ALONG THIS LINE
THROUGH THIS EVENING.

&&

.AVIATION...

NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A LINE FROM EAST OF KMOT
SOUTH THROUGH KBIS WILL CONTINUE THIS EVENING...THEN DIMINISH
BEFORE 05Z. SHOWERS AND STORM WILL THEN BECOME MORE ISOLD IN NATURE
AFTERWARDS IF ANYTHING AT ALL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/AVIATION...NH
Hazardous weather outlook, Jun 18, 4:33 AM CDT, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT SAT JUN 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
433 AM CDT SAT JUN 18 2011 /333 AM MDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THERE IS A CHANCE FOR A FEW STRONGER STORMS. THE MAIN
THREAT WITH ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY THROUGH TUESDAY. FOR
SUNDAY AND SUNDAY NIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
SUNDAY NIGHT INTO TUESDAY. STAY TUNED FOR FORECAST UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZE OR OTHER SEVERE
WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK.

HEINERT

In the hours before

Special weather statement, Jun 18, 6:23 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT SAT JUN 18 2011

NDZ019-020-190000-
MERCER ND-OLIVER ND-
623 PM CDT SAT JUN 18 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN OLIVER AND SOUTHEASTERN
MERCER COUNTIES UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN MERCER AND WESTERN
OLIVER COUNTIES...OR 50 MILES NORTHWEST OF BISMARCK...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HANNOVER...
  HAZEN...
  BEULAH...
  STANTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF THIS
AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF YOU EXPERIENCE WATER OVER ROADS...DO NOT ATTEMPT
TO CROSS. TURN AROUND...DONT DROWN.

HAMILTON
Local storm report, Jun 18, 6:44 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       15 NE HEBRON            47.05N 101.82W
06/18/2011  M2.70 INCH       MERCER             ND   TRAINED SPOTTER

            HEAVY RAIN IN 1 HOUR 2.70 INCHES. PEA AND MARBLE SIZE
            HAIL.

&&

LLP
Local storm report, Jun 18, 8:00 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 W MANDAN              46.83N 100.91W
06/18/2011  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

            RELAY BY STATE RADIO

&&

LLP
Local storm report, Jun 18, 8:14 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             MANDAN                  46.83N 100.89W
06/18/2011  M0.88 INCH       MORTON             ND   LAW ENFORCEMENT

&&

LLP
Special weather statement, Jun 18, 8:58 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT SAT JUN 18 2011

NDZ004-005-012-013-190300-
BOTTINEAU ND-MCHENRY ND-PIERCE ND-ROLETTE ND-
858 PM CDT SAT JUN 18 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN ROLETTE...WESTERN PIERCE...
EASTERN MCHENRY AND EASTERN BOTTINEAU COUNTIES UNTIL 1000 PM CDT...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF BOTTINEAU TO NEAR DRAKE AND BERGEN IN SOUTHERN MCHENRY COUNTY...
MOVING EAST AT 20 MPH.

SMALL HAIL...AND DANGEROUS LIGHTNING ARE EXPECTED WITH THESE STORMS.
IN ADDITION...WIND GUSTS UP TO 40 MPH ARE POSSIBLE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOTTINEAU...
  BANTRY...
  DRAKE...
  SOURIS...
  TOWNER...
  WILLOW CITY...
  BALTA...
  LAKE METIGOSHE STATE PARK...
  RUGBY...
  DUNSEITH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 18, 7:52 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 18, 7:54 PM CDTAreal Flood AdvisoryBISSioux2 hr
Jun 18, 8:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton56 min
Jun 18, 9:35 PM CDTAreal Flood WarningBISGrant, Morton19 hr
Jun 19, 4:12 PM CDTFlood WatchBISBillings, Bottineau, Burke, Burleigh, Dickey, Divide and 21 more51 hr
Jun 19, 5:26 PM CDTFlash Flood WarningBISMountrail6 hr
Jun 19, 6:54 PM CDTFlash Flood WarningBISDivide, Williams5 hr

Nearby

Areal Flood Warnings in North Dakota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.